Ouick! Get this man his medication!
Isn’t this the most dramatic representation of pain you’ve ever seen in an ad?
My back aches just looking at it.
Urodonal is for victims of uric acid.
It dissolves the uric acid.
It’s for gout, rheumatics and arteriosclerosis (I think).
I’d like to tell you I know all this because I can read French, but actually I ran the words through my handy-dandy Mac Widget translator.
Up until now I only knew: “Moi?” (from Miss Piggy), “au revoir” (from the old Lawrence Welk ending-theme song – hey, I was a kid) and “Oui, oui madame” (from stereotypical French waiters in movies).
And now I can say “uric acid” in French.
Who says you can’t have it all?
Two notes from my last post re: nursing education.
- An LPN commented that you can obtain your LPN education through a trade school. That should have occurred to me, but I was focused on the RN.
- Western Career College really does produce RNs. I have it from a reliable source that they are offering an LPN to RN bridge program in Sacramento. I stand corrected!
Something is happening in the world of medications and I’m not sure what it is.
Once upon a time, we gave Compazine for nausea. And lo, it was good.
Then they told us not to because the side effects could be, well, uncomfortable. Stiff jaw, tongue hanging out. Major bummer.
Then they told us to give Phenergan. And we did. And lo, it kinda helped.
Yet, something better came along! It was called Inapsine and in tiny does it kicked nausea’s butt! And lo, it was hella good.
But… in big doses it caused a nasty heart rhythm called Torsades de Pointes (what, is it French day today?).
So they took it away. And lo, some nurses were sad.
They told us to give Phenergan. Again. And lo, it sorta worked. Again.
But Phenergan can cause necrosis if it is in a tiny vein! Bad Phenergan! Many cautions were put forth in its administration.
Ah, we still had Tigan! Either in the derriere or up the derriere, it worked its marvels on those tiny sprites who were unable to keep down any fluids.
Then they told us we couldn’t use it any more. Like aspirin, it can cause/worsen Reye’s Syndrome.
So all that we have left to give is Zofran.
What happens when they decide Zofran is bad for you?
Once upon a time, there was a potent narcotic called Dilaudid. Small amounts of medication could take away very large amounts of pain.
I learned, however, patients in sickle-cell crisis could need much, much more. Often four-to-eight milligrams intravenously.
Most folks, though, would get relief from 0.5-1.0 milligrams intravenously.
Gradually things have changed.
Now, you might give two milligrams. Or four. Or six. Or eight. Or twenty. For headaches. I’m not exaggerating.
What happened to Dilaudid?
Did they change the formulation?
Did they dilute it down to nothing?
Or have drug seekers become immune to the “Big D”?
For five bazillion years, “Fleet” has been the name in enemas. They even have a mascot: Eneman! Why, I personally have administered enough Fleet enemas to clean the colon of an entire county.
But now they have told us to stop.
I guess some folks had electrolyte disturbances.
I feel for them. I really do. But now I have no buffer between myself and the soap suds enema the ER doctor invariably orders at the height of the busy shift.
When you can’t count on Fleets anymore, what is the world coming to?
And what is up with Levophed?
Besides blood pressures.
When I was a new nurse, barely off Florence Nightingale’s knee, the mantra of the cardiac set was:
“Levophed leaves ’em dead.”
If we pulled out the Levophed, it meant the patient not only was “heading for the light”, he had made it to the light and had set up housekeeping!
Now, it’s the go-to drug for septic shock. I recently hung it for the first time in probably twenty years.
And finally, the eternal question that every nurse asks the first time they have to count the drugs.
(After they ask why they have to count narcotics when the Pyxis keeps track, anyway….)
Why do we have to count the Lomotil?
Is there a high street value on anti-diarrheal medication?
Oh, wait, a quick check of that invaluable medical source known as Wikipedia shows that diphenoxylate is chemically related to Demerol!
Don’t let that get around to the drug seeking population or the ER will see a massive rise in the amount of diarrhea issues as opposed to constipation complaints!
Well, I guess that solves my Fleets issue…